Question on transitioning/timing

Hi all,

I have switched to Thiroyd after over 20 years on levo-only meds. For anyone who saw my post last week about blood sugar issues, they seem to have resolved themselves, which is great, and I am definitely sleeping better. Still fighting the seasonal allergies but hopefully that will end in a few weeks. I have sort of a theoretical question, though.

I know the standard advice is to GO SLOW with dose increases. I am wondering if the whole "dry sponge" analogy applies even when you have been on t4 for years. I am holding right now at 1.5 grains taken all at once in the morning an hour before eating and will hold there for another week before assessing if I need to make any more changes. I definitely feel better than I did last week on 1 grain only. I definitely don't want to overshoot and imagine that 1.5 grains will probably be the correct dosage for me, but it's more out of curiosity - if you've been on t4 for years wouldn't the figurative "sponge" already be "saturated"? The waiting for conversion issue shouldn't be an issue, because you've already got t4 converting (or not converting, as the case may be, ha!) in your system. Is it just the t3 that will cause this "dry sponge" effect?

Thanks to all you science nerds out there!

16 Replies

oldestnewest
  • Lobuabu,

    Excellent news.

    I don't medicate NDT but it appears there is a set protocol that works for many. Raise to quick and the body becomes intolerant. Raise too slow and hypothyroid symptoms increase and thyroid antibodies may raise (making further acceptance difficult).

    You may have had a body full of (useless) T4 before but it's only the working meds that count. The dry sponge analogy applies to the body's acceptance and rate of utilisation of thyroid meds and not a great deal sloshing around in the blood stream.

    stopthethyroidmadness.com/m...

  • Thanks, Radd! I'll make sure I'm patient with it then :)

  • but not too patient haha!

  • Coz you don't want to be ONE ! ! ... ... ( a patient that is.)

  • hahaha! thanks for the laugh :)

  • I think this is less science than maths.

    T4 has a half life of about a week, which means it takes two months for all the T4 in your system today to be used up, but most is gone in six weeks. It also takes two months for the T4 to reach a steady level if you are taking the same amount each day. So, regardless of the dry sponge theory or not, any change takes that long to be fully stabilised.

    However, mathematical theories and real humans don't necessarily work the same way. I had been poorly for so long I no longer knew what best possible felt like. So I just kept upping my dose till I was clearly over and then missed an dose. Then I started back on the next lower dose and waited much longer before trying an increase again.

  • Thanks for sharing, Ruthi. How long did you wait between increases?

  • I can't remember! But not long, two weeks?

  • Great, thanks!

  • The thing is to trust your instinct, and listen to your body. Once you feel optimal for a while you can check your bloods to see if they tally with how you feel.

  • Thanks for the advice. Very sound. I'm definitely not going to up again for at least another week or so, and may not need to. Looking forward to seeing how this all evolves.

  • I had been on 75mg Levo for years - started early last year self medicating through increased dosage to try to increase personal benefits ......just to feel more like 'my normal'........and last summer started on Thiroyd. Now using two grains in morning on waking and two at bedtime and have never felt better!! I built up to this over a period of time and feel I have reached an optimum level for me. Up at 6am walking our dogs, busy all day doing diy or other normal activities - was working full time up until December and have now set up my own wee business and doing great. Would highly recommend the book " stop the thyroid madness" to help with research and understanding.

  • Wow, what an "increase" in dosage! I was on 88 mcg levo but probably undertreated. Thanks for sharing your story.

  • Hi Lobaubu, pleased your sugar issue has improved. I had a terrible experience increasing my NDT to quick. I was taking 2 grains of Naturethroid and found hypo symptoms return, i got into a panic and increased a further grain, i felt terrible, so i stopped the extra grain and split it into quarters , it took me about 3 months to slowly increase the extra every few weeks.

  • Uff, so sorry you had to go through that. A good warning to be cautious ...

  • Hi, could anyone tell me where to purchase Thiroyd? I am in the uk, thanks

You may also like...